New Mexico, 2019

Hail in New Mexico, September 28, 2019

September 28, 2019 · NWS MAF · 5 events in 2 counties and zones

An upper level trough was over the western half of the country with a ridge over the eastern half. Moisture and strong daytime heating lead to instability across southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the western half of the country with a ridge over the eastern half. Moisture and strong daytime heating lead to instability across southeast New Mexico. Sufficient wind shear was also present. These conditions contributed to thunderstorms with large hail across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 4:43 PM MST, 27 minutes earlier.

Area forecast discussion, Sep 28, 4:43 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
643 PM CDT Sat Sep 28 2019

.DISCUSSION...

Please see 00Z aviation discussion below.

&&

.AVIATION...

Current radar imagery shows convection stretching from HOB-INK-PEQ.
Gusty winds and lightning will be the main aviation concerns at
these terminals through early tonight. MVFR cigs will be possible
tomorrow morning at MAF and HOB. Otherwise, VFR with elevated
southeasterly winds will continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  90  72  89 /  20  20  10  10
Carlsbad                       68  92  70  89 /  20  30  40  60
Dryden                         75  94  74  92 /  20  20  20  10
Fort Stockton                  71  91  71  90 /  20  20  20  20
Guadalupe Pass                 64  84  65  82 /  20  30  50  60
Hobbs                          69  87  68  86 /  40  40  40  40
Marfa                          63  87  63  85 /  20  30  30  50
Midland Intl Airport           73  90  72  90 /  20  20  10  20
Odessa                         73  90  72  90 /  20  20  10  20
Wink                           73  94  72  92 /  30  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, Sep 28, 11:55 AM MST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
155 PM CDT Sat Sep 28 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
155 PM CDT Sat Sep 28 2019 /1255 PM MDT Sat Sep 28 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms will develop this afternoon and
evening west of a line from Lamesa to Fort Stockton. Some storms
may become strong to severe, capable of producing up to quarter size
hail and gusty winds, and brief heavy rain. Localized flash flooding
will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms remain possible each day through next week. The
strongest storms could produce small hail, gusty winds, and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 28, 3:22 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
522 PM CDT Sat Sep 28 2019

TXZ067-274-282315-
Reeves County Plains TX-Ward TX-
522 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REEVES AND CENTRAL
WARD COUNTIES UNTIL 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Pecos, moving northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Barstow, Toyah Lake and B F Goodrich Testing Track.

This includes Interstate 20 between mile markers 45 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 10341 3112 10358 3149 10341 3137 10307
TIME...MOT...LOC 2222Z 205DEG 10KT 3121 10341

29
Special weather statement, Sep 28, 3:39 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
539 PM CDT Sat Sep 28 2019

NMZ034-TXZ050-059-060-282330-
Southern Lea County NM-Loving TX-Andrews TX-Winkler TX-
539 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...SOUTHWESTERN
ANDREWS...NORTHWESTERN WINKLER AND NORTHEASTERN LOVING COUNTIES UNTIL
630 PM CDT/530 PM MDT/...

At 539 PM CDT/439 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Kermit, moving north at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jal, Jal Airport and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3179 10314 3181 10344 3231 10341 3224 10296
TIME...MOT...LOC 2239Z 191DEG 29KT 3191 10327

29
Special weather statement, Sep 28, 4:09 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
609 PM CDT Sat Sep 28 2019

NMZ034-TXZ059-290000-
Southern Lea County NM-Loving TX-
609 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTH CENTRAL
LEA...NORTHERN REEVES AND CENTRAL LOVING COUNTIES UNTIL 700 PM
CDT/600 PM MDT/...

At 609 PM CDT/509 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Mentone, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mentone and Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3216 10369 3214 10332 3166 10354 3168 10363
      3169 10362 3170 10363 3172 10367 3175 10369
      3174 10374 3176 10377 3176 10378
TIME...MOT...LOC 2309Z 197DEG 22KT 3177 10367

29
Special weather statement, Sep 28, 4:16 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
516 PM MDT Sat Sep 28 2019

NMZ033-034-290000-
Southern Lea County NM-Central Lea County NM-
516 PM MDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 600
PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Jal, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eunice Airport and Oil Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 10335 3215 10363 3264 10355 3255 10317
TIME...MOT...LOC 2316Z 203DEG 33KT 3219 10350

29
Special weather statement, Sep 28, 4:50 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
650 PM CDT Sat Sep 28 2019

TXZ274-290030-
Reeves County Plains TX-
650 PM CDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
730 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toyah, moving northeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pecos and Toyah.

This includes Interstate 20 between mile markers 13 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3120 10388 3134 10405 3164 10377 3142 10351
TIME...MOT...LOC 2350Z 228DEG 13KT 3134 10388

29
Special weather statement, Sep 28, 5:02 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
602 PM MDT Sat Sep 28 2019

NMZ028-033-034-290045-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
602 PM MDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 645 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Eunice Airport, or 24 miles northwest of Jal,
moving north at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monument and Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 10342 3217 10380 3276 10381 3264 10324
TIME...MOT...LOC 0002Z 189DEG 32KT 3227 10357

29

The radar

The Midland/Odessa radar (KMAF), 125 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lea

When
September 28, 5:10 PM MST to 5:15 PM MST
Where
Lea County, 2 mi NW of Hobbs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.721, -103.154

Hail, Lea

When
September 28, 5:13 PM MST to 5:18 PM MST
Where
Lea County, 1 mi N of Hobbs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.715, -103.130

Hail, Lea

When
September 28, 5:15 PM MST to 5:20 PM MST
Where
Lea County, 1 mi W of Hobbs
Measured
2 in hail
Reported by
Public
Coordinates
32.700, -103.147

Hail, Lea

When
September 28, 5:16 PM MST to 5:21 PM MST
Where
Lea County, 4 mi N of Hobbs
Measured
1.5 in hail
Reported by
Public
Coordinates
32.758, -103.130

Hail, Eddy

When
September 28, 9:12 PM MST to 9:17 PM MST
Where
Eddy County, 3 mi S of Carlsbad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.377, -104.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851761, 851763, 851768, 851779, 851782.